Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 191, NWS Goodland, KS

July 18, 2000Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 18, 2000, 6:55 PM MDT for Yuma County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2000, 6:55 PM MDT (00:55 UTC)
Expired
Jul 18, 2000, 8:00 PM MDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:57 PM MDTThunderstorm Wind 53 EWray, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2941 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 190055
SVRGLD
COC125-190200-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 800 PM MDT

* AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF WRAY...MOVING SOUTHEAST AT 50
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEECHER ISLAND...JOES...KIRK AT 700 PM MDT
  IDALIA AT 705 PM MDT
  BONNY RESERVOIR...HALE AT 715 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...YUMA...WAUNETA...VERNON...
LAIRD...HEARTSTRONG...ECKLEY...CLARKVILLE AND ABARR.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

VPAPOL

LAT...LON 4041 10209k 4042 10278 3958 10278 3959 10205

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:26 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 18, 2:26 PM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE TIME GROUP
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT TUE JUL 18 2000

CHALLENGES ARE CHANCES OF PRECIP THROUGHOUT AND HIGH TEMPS TOMORROW.

OVERALL THE ETA INITIALIZED BEST AT H5...WITH THE AVN AND NGM BEING
TOO BROAD WITH HIGH IN SOUTHERN CONUS. NGM AND ETA INITIALIZED BEST
AT H85. WITH OVERALL GOOD PERSISTENT RUN TO RUN CONSISTENCY AND
PERFORMANCE AS WELL AS GOOD INITIALIZATION...WILL CONTINUE WITH THE
ETA FOR THIS PACKAGE.

FOR TONIGHT AND TOMORROW... LATEST KAIN-FRITCH ETA SHOWING
CONVECTION DEVELOPING IN EASTERN COLORADO AND MOVING INTO NORTHWEST
KANSAS AROUND MIDNIGHT. AS LOW PRESSURE CENTER RETROGRADES INTO
COLORADO...THIS AREA OF PRECIPITATION PERSISTS ACROSS MOST OF THE
FORECAST AREA. THIS SIS LOOKING LIKE A REPEAT OF YESTERDAYS
EVENT...AND WILL LOWER TEMPS ACCORDINGLY DUE TO A BLOCK OF ANY GOOD
HEATING UNDER CLOUD/PRECIP COVER.

TOMORROW NIGHT ELEVATED OMEGA FIELD MOVES ACROSS AREA WITH GOOD
MOISTURE AVAILABLE ACROSS THE AREA FROM THE SURFACE INTO THE UPPER
LEVELS. WITH HIGH INSTABILITY AND SHEAR...COULD BE QUITE A BUSY
NIGHT. BUT WILL LEAVE MENTION OF SEVERE FOR THE NEXT PACKAGE.

THURSDAY CLEARING ENTERS THE REGION AS BOUNDARY MOVES WELL SOUTH OF
AREA...AND H7 TEMPS INDICATING HIGH TEMPERATURES WITHIN THE RANGE OF
NGM GUIDANCE TEMPS.

IN THE EXTENDED...MODELS DIVERGE GREATLY FROM THURSDAY ON. THE MRF
IS THE ODD MAN OUT WITH THE MRF BEING THE LEAST PROGRESSIVE COMPARED
TO THE UKMET AND THE ECMWF. WITH A STRONG AND PROGRESSIVE SYSTEM IN
THE GULF OF ALASKA THE ECMWF/UKMET SOLUTION SEEMS REASONABLE. THIS
WILL RESULT IN HIGHER TEMPERATURES ON SUNDAY TNHAN IS INDICATED BY
THE FMR GUIDANCE.

.GLD...NONE.

SVEN

In the hours before

Local storm report, Jul 18, 5:58 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
!
0547 PM    SEIBERT                   CO   .88 INCH HAIL
07/18/00   KIT CARSON

SULLIVAN
N
Local storm report, Jul 18, 6:41 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0626 PM    10 N KIT CARSON           CO   .75 INCH HAIL
07/18/00   CHEYENNE                       REPORTED BY PUBLIC.

SULLIVAN
N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:14 PM MDTSevere Thunderstorm WarningGLDCheyenne61 min
Jul 18, 7:10 PM MDTSevere Thunderstorm WarningGLDCheyenne65 min
Jul 18, 10:51 PM MDTSevere Thunderstorm WarningGLDCheyenne54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.